Lake Huron, 2018Marine Thunderstorm Wind in Lake Huron, July 13, 2018
July 13, 2018 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving though Saginaw Bay produced a 36 knot wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving though Saginaw Bay produced a 36 knot wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 2:02 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 2:02 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
302 PM EDT Fri Jul 13 2018
.DISCUSSION...
The upper high over the Lower Ohio Valley continues to influence
much of Se Mi, sustaining mid level anticyclonic flow and overall
stable conditions across most of the forecast area. An axis of deep
layer moisture (with precipitable water around 1.7 inches) extends
from ern Nebraska across northern Lower Mi. Intervals of convection
late today into tonight along this moist axis may yet impact the nrn
Saginaw Valley/thumb region through the rest of the day and well
into tonight. This will be where a low chance of showers/tstms will
remain. The rest of the area (south of a Saginaw/Sandusky line) will
experience mainly clear skies through late evening. Increasing
mid/high clouds overnight and a slight rise in sfc dewpoints will
keep min temps on the mild side tonight (upper 60s/low 70s).
There will be a suppression of the upper high to the south tonight
into Saturday. This will allow this moist axis and a weak frontal
boundary to slide south from northern Michigan into Se Mi late
tonight into Saturday. Upscale growth late today/tonight of
convection across the upper Midwest/wrn Great Lakes is likely to
cause multiple short wave impulses to ripple atop the ridge and
across srn Lower Mi Saturday. Given the dependence on late day
convective trends, timing and amplitude of these impulses remain in
question. Nonetheless, these smaller sale features combined with mid
level theta e advection and weak to moderate diurnal destabilization
will warrant a high chance for convection from early Sat morning
through evening. Timing of convection will also have large impacts
on daytime temps. Assuming early day convection is not too
extensive, diurnal heating will boost temps into the 80s, while the
low level moist axis will push sfc dewpoint up toward the 70 degree
mark.
The majority of the 12Z guidance has trended toward a little more
short wave ridging expanding across Lower Mi from the northwest on
Sunday, shunting the moist axis south of the state. Model soundings
also indicate the resulting subsidence bubble capping the
atmosphere. So convective chances Sunday look rather minimal.
Diurnal heating may compensate for a slightly cooler low level
airmass and push afternoon temps well into the 80s. A seasonally
deep upper low is forecast to traverse northern Ontario Monday,
dragging a cold front across Se Mi. Prefrontal southwest flow should
affectively transport moisture back into Se Mi. This along with
diurnal destabilization, frontal convergence and weak mid level
height falls expanding across the srn Great Lakes will support a
good chance of convection late Monday.
Behind the frontal passage, cooler, drier air will filter into the
region on Tuesday as an upper level trough pivots across the Great
Lakes. Confluent northwest flow aloft will then support surface high
pressure building across the region through the midweek period. A
stretch of dry, pleasant weather can be expected through Thursday
with highs in the mid 70s to lower 80s and lows in the mid 50s to
lower 60s. The next chance for rain and thunderstorms will arrive
late next week as a wave moving across the Central Plains approaches
the region.
&&
.MARINE...
A weak frontal boundary will drape across the central Lakes region
this weekend. The main concern will be the presence of showers and
thunderstorms through Monday - especially across Lake St Clair and
Lake Erie. Otherwise, expect light winds with manageable wave
conditions.
.
&&
.PREV DISCUSSION...
Issued at 1257 PM EDT Fri Jul 13 2018
AVIATION...
VFR conditions to prevail through the evening and overnight. Mid-
level cigs will thicken and gradually lower from north to south
overnight as a cold front slowly approaches from the northwest and
southwest surface winds advect higher moisture content into the area.
Winds gusting at times to 15 knots this afternoon will remain light
and southwesterly through the period. The front will continue to
settle southward across Southeast Michigan through Saturday with a
low chance for showers and thunderstorms during the day.
DTW THRESHOLD PROBABILITIES...
* None.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SC/JD
MARINE.......Mann
AVIATION.....TF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 13, 3:05 AM EST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
405 AM EDT Fri Jul 13 2018
MIZ060>063-068>070-075-076-082-083-140815-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
405 AM EDT Fri Jul 13 2018
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A weak front will stall over the area, providing a chance for
thunderstorms through the weekend. A cold front is forecast to track
across the area on Monday, proving another chance for thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ047>049-053>055-140815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
405 AM EDT Fri Jul 13 2018
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms through tonight as a weak front
settles into the region. Widespread severe weather is not expected.
The strongest storms will be capable of wind gusts to 50 mph and
small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A weak front will stall over the area, providing a chance for
thunderstorms through the weekend. A cold front is forecast to track
across the area on Monday, proving another chance for thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
405 AM EDT Fri Jul 13 2018
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms through tonight across central and
northern lake Huron, including Saginaw Bay. Widespread severe
weather is not expected. The strongest storms will be capable of wind
gusts to 45 knots and small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A weak front will stall over the area, providing a chance for
thunderstorms through the weekend. A cold front is forecast to track
across the area on Monday, proving another chance for thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
MR
In the hours before
Special weather statement, Jul 13, 4:47 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
547 PM EDT FRI JUL 13 2018
MIZ049-132300-
Huron MI-
547 PM EDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 700 PM EDT...
At 546 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Tawas Point State Park to 9 miles northwest
of Sebewaing. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Sebewaing around 600 PM EDT.
Pigeon around 605 PM EDT.
Owendale around 610 PM EDT.
Elkton around 615 PM EDT.
Port Austin around 620 PM EDT.
Ubly around 630 PM EDT.
Port Hope around 640 PM EDT.
Other locations impacted by these storms include Redman, Parisville,
Huron City, White Rock, Rapson, Grindstone City, Bay Port, Pinnebog,
Ruth and Port Crescent State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4399 8274 4383 8263 4370 8261 4374 8346
4381 8344 4381 8346 4383 8339 4386 8345
4385 8337 4388 8333 4390 8333 4391 8340
4388 8343 4389 8343 4392 8340 4393 8330
4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 2146Z 285DEG 39KT 4418 8346 4381 8361
JDLocal storm report, Jul 13, 5:09 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
609 PM EDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM MARINE TSTM WIND 8 ESE AU GRES 44.02N 83.54W
07/13/2018 M41 MPH LHZ421 MI BUOY
36 KNOT GUST MEASURED AT GRAVELLY SHOALS.
&&
JDMarine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- July 13, 5:09 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Wind in New Mexico, July 13, 2018$255,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, July 13, 2018$47,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Iowa, July 13, 2018$33,000 · 1.5 in hail · 5 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772969.